Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 180, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2011, 4:53 PM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 4:53 PM CDT (21:53 UTC)
- Expired
- May 21, 2011, 5:20 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Smith County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:56 PM CDT | TSTM WND DMG | 1 Se Lebanon, TN | TREE REPORTED DOWN 1 MILE SOUTHEAST OF LEBANON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS54 KOHX 212153 SVROHX TNC159-169-189-212230- /O.NEW.KOHX.SV.W.0180.110521T2153Z-110521T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 453 PM CDT SAT MAY 21 2011 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SMITH COUNTY IN MIDDLE TENNESSEE... SOUTHEASTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE... WILSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 530 PM CDT * AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LEBANON...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CARTHAGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3641 8599 3620 8587 3606 8634 3622 8643 TIME...MOT...LOC 2153Z 245DEG 24KT 3618 8628 $$ FORECASTER: ROSE
2 follow-up statements
939
WWUS54 KOHX 212209
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CDT SAT MAY 21 2011
TNC159-169-189-212230-
/O.CON.KOHX.SV.W.0180.000000T0000Z-110521T2230Z/
SMITH TN-TROUSDALE TN-WILSON TN-
509 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WILSON...SOUTHEASTERN TROUSDALE AND WEST CENTRAL SMITH COUNTIES UNTIL
530 PM CDT...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF LEBANON...MOVING
NORTHEAST AT 25 MPH.
IN ADDITION...DOWNED TREES WERE REPORTED 1 MILE SOUTH OF LEBANON
WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
WILSON...SOUTHEASTERN TROUSDALE AND WEST CENTRAL SMITH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3610 8624 3625 8635 3626 8634 3641 8600
3631 8594 3624 8589
TIME...MOT...LOC 2208Z 240DEG 20KT 3622 8620
$$
ROSE276
WWUS54 KOHX 212220
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
520 PM CDT SAT MAY 21 2011
TNC159-169-189-212230-
/O.CAN.KOHX.SV.W.0180.000000T0000Z-110521T2230Z/
SMITH TN-TROUSDALE TN-WILSON TN-
520 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILSON...SOUTHEASTERN
TROUSDALE AND WEST CENTRAL SMITH COUNTIES IS CANCELED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3610 8624 3625 8635 3626 8634 3641 8600
3631 8594 3624 8589
TIME...MOT...LOC 2220Z 240DEG 20KT 3625 8613
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 21, 3:05 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 305 PM CDT SAT MAY 21 2011 .DISCUSSION... DESPITE SCT TO BKN MID/HIGH CLOUDS...TEMPS AND DEW POINTS ARE UP SEVERAL DEGREES ACROSS THE REGION COMPARED TO YESTERDAY AS HIGH PRESSURE RIDGE HAS MOVED EAST AND AWAY FROM MIDDLE TN. ISOLD STORMS BEGAN TO DEVELOP OVER WESTERN COUNTIES AT 19Z POSSIBLY IN VAREA OF BETTER LOW LEVEL CONVERGENCE IN VCNTY OF OUTFLOW BOUNDARY FROM EARLIER MORNING RAINS OVER WEST TN. ALTHOUGH COVERAGE SHOULD NOT BE TOO EXTENSIVE... A FEW OF THE STORMS MAY BE STRONG LATER THIS AFTERNOON DUE TO MODERATE INSTABILITY. STORMS SHOULD END THIS EVENING WITH LOSS OF DAYTIME HEATING. NOW THAT THE H5 RIDGE HAS MOVED EAST... SW FLOW ALOFT SHOULD CONTINUE FOR NEXT FEW DAYS. EXPECT SLIGHT CHANCE TO CHANCE POPS FOR THUNDERSTORMS EACH DAY DUE TO A WARMER AND MORE MOIST AIRMASS COUPLED WITH POTENTIAL FOR WEAK SHORT WAVES IN THE SW FLOW ALOFT. ALTHOUGH MOST PRECIP SHOULD BE DIURNAL...THERE IS A CHANCE FOR FIRST PIECE OF ENERGY TO HELP GENERATE A SMALL MCS THAT MAY MOVE INTO WESTERN COUNTIES AS EARLY AS DAYBREAK SUNDAY. OTHER STORMS THAT DEVELOP SUNDAY AFTERNOON MAY BE STRONG TO SEVERE AND SPC DOES HAVE ALL OF MIDDLE TN IN SLIGHT RISK AREA FOR DAY2. MAIN THREAT WILL BE DAMAGING WINDS AS AIRMASS WILL BE QUITE UNSTABLE WITH FAIRLY LIGHT SHEAR. BEST CHANCE FOR ORGANIZED AREA OF SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT THROUGH THURSDAY. MODELS SHOW AN ORGANIZED TROUGH MOVING FROM MISSOURI INTO THE OHIO VALLEY DURING THAT PERIOD. THE CLOSED SFC LOW SHOULD MOVE SLOWLY THROUGH MIDDLE TN LATE THURSDAY WITH ITS ASSOCIATED WEAK COLD FRONT PASSING THAT NIGHT INTO FRIDAY. CONFIDENCE IS VERY LOW FOR THE END OF THIS FORECAST PERIOD AND BEYOND...E.G. NEXT WEEKEND...AS UPPER AIR PATTERN FROM THE LATEST GFS IS DRASTICALLY DIFFERENT FROM OTHER MODELS. LAST NIGHT/S 06Z GFS AS WELL AS TODAY/S 12Z ECMWF BOTH SHOW A LARGE TROUGH DEVELOPING OVER THE EASTERN HALF OF THE U.S. BUT THE 12Z GFS SUDDENLY SHOWS A VERY STRONG H5 RIDGE DURING THE SAME PERIOD. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 65 88 67 86 / 20 30 30 20 CLARKSVILLE 63 86 67 84 / 30 40 30 20 CROSSVILLE 60 83 64 82 / 20 30 40 40 COLUMBIA 64 88 67 88 / 20 30 30 20 LAWRENCEBURG 63 88 66 88 / 30 30 30 20 WAVERLY 64 87 67 85 / 30 30 30 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 5:17 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 517 AM CDT SAT MAY 21 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-221030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 517 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING WIND THE GREATEST THREAT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Local storm report, May 21, 4:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 NW MOUNT JULIET 36.25N 86.57W
05/21/2011 WILSON TN NWS EMPLOYEE
TREE DOWN AT THE NATIONAL WEATHER SERVICE OFFICE
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:23 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 22 min |
| May 21, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 30 min |
| May 21, 5:36 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.